MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-3.5-8-3D-ES
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/06/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that after inserting the coil, detachment was attempted using the instant detacher which failed.A manual detachment method was attempted, but when the delivery pusher was pulled the coil followed and could not be detached.After pushing and pulling the pusher several times, the coil detached in the aneurysm successfully.The patient was undergoing surgery for treatment of an unruptured, amorphous vertebral artery with a max and neck diameter of 5mm.It was noted that the patient's blood flow and vessel tortuosity were normal.There were no related patient symptoms.The devices were prepared as indicated per the ifu.3 attempts were made using the instant detacher, one attempt using manual detachment.
 
Additional Manufacturer Narrative
The axium prime pusher was returned without a dispenser coil and without an introducer sheath.The instant detacher involved in the event was returned.The axium prime pusher was decontaminated.The actuator interface was loose on the coupler tube.This is indicative that a mechanical detachment was attempted using an instant detacher.The axium prime pusher was found broken at the break indicator.This is indicative that a manual detachment was attempted at this location.The proximal segment was still attached to the release wire and the release wire was completely retracted out of the pusher.The pusher was found bent and kinked.The coin was fully retracted out of the pusher.The shield coil was found present and intact with the implant coil already detached and not returned for analysis.Under microscope, the outer jacket was removed to gain access to the lumen stop.The lumen stop and the retainer ring were found to be visually acceptable.The lumen stop inner diameter (id) was measured and found to be within specification.The retainer ring inner diameter (id) was measured and found to be within specification.No other anomalies were observed.Based on the analysis performed, the report of ¿premature detach from non-detach¿ could not be confirmed.The pusher was returned with the implant coil already detached which is indicative of premature detachment, however, it is not possible to confirm that the implant coil could not detach prior to this.There was evidence of mechanical detachment attempt using an instant detacher, as well as manual detachment by breaking the hypotube at the break indicator.The axium prime pusher was found bent and kinked; however, the cause could not be determined.It is possible that the damage to the pusher contributed towards the non-detachment by causing the release wire to not move freely during detachment attempts.It is possible that the damage to the pusher occurred during detachment attempt or during use if attempting to advance/retract the device against resistance.It is also possible that the damage occurred during return shipping to medtronic as the product was returned without its protective dispenser coil and introducer sheath.No non-conformance to specification were found that would contribute towards the ¿premature detach from non-detach¿.Since the implant coil was not returned, any contribution of the implant coil to the non-detachment could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9008655
Report Number2029214-2019-00914
Device Sequence Number19313767
Product Code KRD
UDI-Device Identifier00847536021266
UDI-Public00847536021266
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/14/2022
Device Model NumberAPB-3.5-8-3D-ES
Device Catalogue NumberAPB-3.5-8-3D-ES
Device Lot NumberA831760
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/13/2019
Initial Date Received by Manufacturer 09/09/2019
Supplement Date Received by Manufacturer10/21/2019
Initial Report FDA Received Date09/12/2019
Supplement Report FDA Received Date10/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1